Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 15, NWS La Crosse, WI

May 16, 1999Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 16, 1999, 5:36 PM CDT for Mower County, Olmsted County, Minnesota. It was in force for 69 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 5:36 PM CDT (22:36 UTC)
Expired
May 16, 1999, 6:45 PM CDT
In force
69 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:04 PM CDTHail 1Rochester, MN
May 16, 6:25 PM CDTHail 0.75Eyota, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 16, 3:15 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT SUN MAY 16 1999

FORECAST CONCERNS THIS PACKAGE ARE ON-GOING SEVERE
CONVECTION...PRECIPITATION AMOUNTS AND TEMPERATURES.

SEVERE THUNDERSTORMS CURRENTLY TRACKING ACROSS NORTHEAST IOWA
HEADED FOR SOUTHWEST WISCONSIN ON NOSE OF BEST MOISTURE AND
INSTABILITY.  CONVECTION TO CONTINUE THROUGH THE EVENING HOURS WITH
GREATEST THREAT OF SEVERE WEATHER ACROSS EXTREME NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

12Z MODELS AGAIN ARE SIMILAR WITH THE OVERALL PATTERN BUT DIFFER WITH
THE TIMING OF THE WESTERN TROUGH AND ASSOCIATED SURFACE BOUNDARY.
QPF AMOUNTS ALSO VARY GREATLY. THE ETA/AVN ARE NOW THE MORE
PROGRESSIVE MODELS WITH THE NGM THE SLOWEST. PREFER THE FASTER
ETA/AVN FOR THIS PACKAGE...ALTHOUGH FEEL THE AVN QPF AMOUNTS SEEM
OVERDONE ACROSS WISCONSIN AND IOWA.

SURFACE BOUNDARY TO CLOSE IN ON THE FORECAST AREA LATER TONIGHT AND
MOVE OVER THE AREA MONDAY AS UPPER TROUGH PROGRESSES EASTWARD.
MOISTURE CONVERGENCE MAXIMIZES ALONG FRONT AS 35 KNOT LOW LEVEL
JET ADVECTS MOISTURE NORTHWARD INTO WISCONSIN. ADDITIONAL
CONVECTION NOW DEVELOPING ACROSS SOUTHEAST NEBRASKA TO TRACK
EASTWARD OVERNIGHT BRINGING MORE POTENTIAL RAIN TO THE AREA LATER
TONIGHT. AM CONCERNED ABOUT POTENTIAL FOR HEAVY RAIN LATE
TONIGHT...ESPECIALLY ACROSS NORTHEAST IOWA WHERE FLASH FLOOD
GUIDANCE NUMBERS ARE QUITE LOW. WILL HOLD OFF ON ANY WATCHES AT
THIS TIME AS THIS AFTERNOONS HEAVY RAINFALL HAVE BEEN CONFINED TO
JUST A FEW COUNTIES...BUT WILL MENTION THE POSSIBILITY OF HEAVY RAINS IN
THE NORTHEAST IOWA ZONES.

WILL KEEP WET FORECAST GOING INTO MONDAY NIGHT AS FRONT REMAINS IN
THE VICINITY. SEVERE THREAT SHOULD SHIFT TO OUR EAST MONDAY. RAIN
CHANCES SHOULD TAPER OFF MONDAY NIGHT WITH ONLY A FEW SHOWERS
REMAINING ACROSS THE EAST TUESDAY MORNING.

GUIDANCE TEMPERATURES LOOK REASONABLE AND GENERALLY HAVE USED A
BLEND OF FWC/FAN NUMBERS.

COORDINATED WITH DMX/MPX.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, May 16, 2:32 PM CDT, 3 hours 4 minutes before
IAZ008-009-018-019-162030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
232 PM CDT SUN MAY 16 1999

...SEVERE THUNDERSTORM WATCH FOR MITCHELL...HOWARD...FLOYD
AND CHICKASAW COUNTIES HAS BEEN CANCELLED...

AT 230 PM CDT NATIONAL WEATHER SERVICE RADAR SHOWED THE
THUNDERSTORM ACTIVITY WHICH AFFECT THE AREA HAS MOVED TO THE
EAST.  THEREFORE... THE SEVERE THUNDERSTORM WATCH FOR MITCHELL...
HOWARD... FLOYD AND CHICKASAW HAS BEEN CANCELLED.

COOK
Local storm report, May 16, 3:51 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    JUST WEST OF HAWEYE       IA   .75 INCH HAIL
05/16/99   FAYETTE

0220 PM    NEAR POSTVILLE            IA   .75 INCH HAIL
05/16/99   ALLAMAKEE

0225 PM    NEAR WEST UNION           IA   .75 INCH HAIL
05/16/99   FAYETTE

0258 PM    PRAIRIE DU CHIEN          WI   .75 INCH HAIL
05/16/99   CRAWFORD

0301 PM    WYALUSING STATE PARK      WI   1.75 INCH HAIL
05/16/99   GRANT

0301 PM    BAGLEY                    WI   1 INCH HAIL
05/16/99   GRANT

0305 PM    ELKADER                   IA   WIND DAMAGE
05/16/99   CLAYTON                        STRONG WINDS AND TREES DOWN
                                          NEAR ELKADER

0315 PM    BAGLEY                    WI   WIND DAMAGE
05/16/99   GRANT                          NUMEROUS TREES DOWN

COOK
Local storm report, May 16, 3:58 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
358 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    STRAWBERRY POINT          IA   .75 INCH HAIL
05/16/99   CLAYTON

0340 PM    RICHLAND CENTER           WI   WIND DAMAGE
05/16/99   RICHLAND                       SEVERAL TREES DOWN.

COOK
Local storm report, May 16, 4:15 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0412 PM    GARBER                    IA   1 INCH HAIL
05/16/99   CLAYTON

COOK
Local storm report, May 16, 4:43 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    SOUTH OF DODGE CENTER     MN   .75 INCH HAIL
05/16/99   DODGE

COOK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:55 PM CDTSevere Thunderstorm WarningARXChickasaw60 min
May 16, 1:18 PM CDTSevere Thunderstorm WarningARXFayette57 min
May 16, 1:53 PM CDTSevere Thunderstorm WarningARXWinneshiek62 min
May 16, 2:05 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton55 min
May 16, 2:14 PM CDTSevere Thunderstorm WarningARXFayette66 min
May 16, 2:56 PM CDTSevere Thunderstorm WarningARXClayton49 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningARXFayette47 min
May 16, 3:40 PM CDTSevere Thunderstorm WarningARXClayton65 min
May 16, 5:08 PM CDTFlash Flood WarningARXClayton, Fayette10 hr
May 16, 5:49 PM CDTSevere Thunderstorm WarningARXFayette71 min
May 16, 5:52 PM CDTSevere Thunderstorm WarningARXClayton68 min
May 16, 2:38 PM CDTSevere Thunderstorm WarningARXCrawford, Grant57 min
May 16, 3:23 PM CDTSevere Thunderstorm WarningARXRichland62 min
May 16, 3:33 PM CDTSevere Thunderstorm WarningARXGrant47 min
May 16, 4:16 PM CDTSevere Thunderstorm WarningARXGrant79 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.